Home' Australian Pharmacist : Australian Pharmacist July 2014 Contents Australian Pharmacist July 2014 I © Pharmaceutical Society of Australia Ltd.
CONTINUING PROFESSIONAL DEVELOPMENT
KNOWLEDGE IN PRACTICE
The challenge of applying what
you learn to pharmacy practice!
Knowledge in practice is designed to
be difficult and aims to make you apply
information from articles in this month’s
Australian Pharmacist and other suggested
reading to the questions below, just as you
would for a client/patient. This section is not
meant to be easy. There are no simple clear-
cut answers to the questions. The standard
references listed below may be of use when
answering the questions.
1. Sansom L (ed). Australian Pharmaceutical
Formulary and Handbook, 22nd Ed. Canberra:
Pharmaceutical Society of Australia, 2012.
2. Rossi S (ed). Australian Medicines Handbook. Adelaide:
Australian Medicines Handbook; 2014.
3. National Prescribing Service [online]. At: www.nps.org.au
4. Merck Manual of Diagnosis and Therapy [online].
5. Product information – available from various
sources, e.g. MIMS, APP Guide or online on
6. Royal College of Pathologists of Australasia. RCPA
Manual [online]. At: www.rcpamanual.edu.au
7. Therapeutic Guidelines Series. eTG complete [CD-
ROM]. Melbourne: Therapeutic Guidelines Limited.
Knowledge in practice
TO ANSWER KNOWLEDGE IN
Answers for Knowledge in practice can only be
submitted online through the PSA members-only
area of the PSA website at: www.psa.org.au
PSA members will receive instant feedback on
the correct answers with an explanation of why
the answer is correct. If you do not have member
access details for the PSA website, you can request
them via a link from the login page.
Question 1: Liver function
Mrs Gregory (56 years old) is taking the
• Symbicort 200/6, 2 inhalations twice
daily and one inhalation when
required (asthma – 10 years)
• Premarin 0.625 mg daily (menopausal
symptoms – 4 years)
• Caltrate 600 mg with Vitamin D, 1 each
morning (osteoporosis with previous
fracture – 1 year)
• Rulide 300 mg daily for 10 days (acute
bronchitis – completes course today).
She has been experiencing flu-like
symptoms and loss of appetite for
the past two days, but has no signs
of jaundice. She tells you that she
drinks three or four glasses of whisky
on most days. Her latest blood test
• Bilirubin total: 36 micromol/L
• Alanine aminotransferase (ALT):
220 U/L (<35 U/L)
• Aspartate aminotransferase (AST):
150IU/L (<40 U/L)
• Alkaline phosphatase (ALP): 110 U/L
Which of the following statements is
a) Mrs Gregory’s raised AST and ALP are
specific markers of hepatocellular
b) It is highly unlikely that any of Mrs
Gregory‘s medicines are responsible for
her raised liver enzymes.
c) Mrs Gregory’s AST/ALT ratio is an
indicator of alcoholic liver disease.
d) Mrs Gregory may not show signs
of jaundice until her bilirubin is
Question 2: Drug-induced
Additional reference: Alderman C (ed). Drug-induced gingival
hyperplasia. RGH Pharmacy E-Bulletin Vol. 35(10). Sept 2009.
Pharmacy Department, Repatriation General Hospital, Daw Park SA.
You are doing a HMR for Mr Hallam (66 years
old) who has a history of hypertension,
hypercholesterolaemia, asthma, GORD
and osteoarthritis. A year ago, his doctor
commenced him on felodipine after he
developed severe hyperkalaemia while
on ramipril. Eight months ago, he started
having generalised tonic-clonic seizures after
sustaining a head injury in a car accident
and was commenced on phenytoin. His last
seizure was six months ago. His current
• felodipine 10 mg daily (1 year)
• phenytoin 200 mg in the morning and
100 mg at night (7 months)
• atorvastatin 20 mg daily (4 years)
• Symbicort 200/6, one inhalation twice daily
plus one inhalation when required (15 years)
• omeprazole 20 mg daily (2 years)
• paracetamol 500 mg, 2 tablets four times a
day (5 years).
You ask Mr Hallam what, if any,
health-related problems he has at the
moment and he tells you that, a few months
ago, his gums started gradually swelling
and spreading over his teeth, until they now
feel as if they are covering about half of his
tooth surface. He is finding it increasingly
difficult to floss and brush his teeth. He has
been rinsing his mouth with chlorhexidine
mouthwash twice a day for about two
months but it hasn’t made any difference.
Which of the following is the MOST
appropriate recommendation to include in
your HMR report in relation to Mr Hallam’s
apparent gingival hyperplasia?
a) Recommend ceasing Mr Hallam’s phenytoin.
b) Recommend reducing the dose of
phenytoin to 100 mg twice daily and adding
tiagabine 5 mg three times daily to Mr
c) Recommend gradually phasing out the
phenytoin and replacing it with sodium
valproate 300 mg twice daily, titrating as
d) Recommend replacing the felodipine with
diltiazem CR 180 mg once daily.
Through successful completion of this activity, the
learner will demonstrate their ability to:
• Use readily available information sources to access
and select relevant and up-to-date clinical and
• Promote and contribute to the optimal use of
• Address primary health needs of patients.
Competency standards (2010) addressed: 4.2 .1,
4.2.2, 4.2.3, 6.1.1, 6.1.2, 7.1.2, 7.1.3, 7.1.4, 7.2.2.
Accreditation number: CAP140707F-G
Links Archive Australian Pharmacist June 2014 Australian Pharmacist August 2014 Navigation Previous Page Next Page